My achilles heel

I haven't posted for a while due to health issues and medical appointments.

I am getting on well with the sleep apnea machine and according to the technician who comes to the house I have gone from 30 apnea an hour to 2 per hour.

I had to see an ENT consultant as I have had hearing problems as well as other things going on and I had to tell him that the pneumonia I had started with a sinus infection. He did some horrid tests and then sent me for scan on my sinuses. At my next appointment he told me I had a serious sinus infection and I had to take antibiotics. When I had finished those I was to have an x-ray then if the infection hadn't cleared I would need an operation.

I started the antibiotics and a couple of days later I was in agony, the area around my heels was so painful and I was quite breathless. The following day we went to a get together of expats here and I was seriously struggling. I was sure the pain was connected to the RA so I went to the pharmacy to ask if I could still take my paracetamol and codeine tablets with the antibiotics. The pharmacists then told me the pain was due to the antibiotics. It appears they cause inflamation of the tendons primarily the achilles tendon. They also cause breathlessness. I had to stop them immediately and contact the ENT specialist on the following Monday. I did this and he faxed a prescription for other antibiotics to the pharmacy and told me to contact the rheumatologist.

The rheumatologist told me that it will take three to six weeks for the tendon to heal and I must totally rest the tendons and can put ice packs on the painful area. I have an appointment with him in two weeks but I am really frustrated at the moment as we care for our grandson of 16mths and now the schools have broken up for summer we also have our grandaughter of 10yrs and grandson of seven years to care for.

The tablets I was given were called Tavanic.

8 Replies

oldestnewest
  • Good Lord, you just can't win can you. You start off with problem and you end up with 10 times more! It is all so frustrating like you say. All you can do is rest and get yourself back to "normal". Wishing you well

    Julie xxx

  • tendons can be affected on their own by ra it self! tavanic.. can cause periphal neuropathy.. the nerve sensations can be altered it does not cause tendon damage per say.. It can cause lung sac inflammation( pneumonitis) I must sate that this is Very rare!! Bnf (British National formulary aka drug bible Used by British Health care professionals state this(source of info!)

    For any one interested tavanic is a branded levofloxacin .. it is uncommonly used and its use is almost exclusive to Hospitals ) It is used for acute sinusitius. bronchitis, and prostatis(male only naturally!) depending on dose used..

  • Ali - are you saying that the heel is not damaged it is just the nerves thinking it is? This fits with the new pain theory of the NDDH (North Devon District Hospital) pain management service? What would do so much damage that it takes 10 weeks to recover? I know you are not obliged to advise and disclaimer rules and all that, but you are able to give an opinion? Or is that against the rules???

    P.S. how are you

    Julie xxx

  • Burgundycoral - Just to say also. I don;t know if it's of any relevance to you or of any use, but my father and 2 of my brothers have had awful sinus problems. Dad and one brother had to have the stripping out operation in the end, which whilst not particularly pleasant, was the best thing for them. They both didn;t suffer after that. They were always told Anti-biotics did no good??? Perhaps things have changed since then.

    Have you always had probs with sinuses? Are they absolutely sure it's an infection? My goodness I am being so nosy and terribly bossy, and sounding as if I know it all, but I am curious. It seems to be a family thing, as my daughter gets probs too!

    Take care

    Julie xxx

  • Hi Julie and Burgandy Coral, lay of the dairy with sinus problems my daughter now age 30 has been plagued by her sinuses since she was an infant and has had 2 ops on them, one of them stripping and empying the sacs, the other widening them a horrific op something out of the dark ages but it did help in the end, but from then any dairy she eats from milk to cheese can set them off. Please ask Dr's as all opinions are different.

    Love xTx

  • Wow, 30 apnea an hour every 2 minutes you were not breathing, no wonder you were so ill, my B in law, has a similar prob, but I'm not aware of his count, I do know he's a different man, and not so grumpy. Worth it lol. ays my sis. Then on to another problem, I'm sorry to hear it, but it seems you have a good medical team, good luck and let us know how you progress.

    Best wishes

    xTx

  • think giving up dairy is a good idea! medical evidence from the drug company does not state physical damage

  • but maybe your pharmacist has heard of other cases like yours?

    always best to stick to your local rheum team If in doubt